FDA warns that saquinavir/ritonavir can cause heart rhythm disturbances

This article is more than 12 years old. Click here for more recent articles on this topic

Medicine regulators in the US have issued a warning that treatment with ritonavir-boosted saquinavir can cause an irregular heartbeat.

The Food and Drug Administration (FDA) released a safety communication warning on February 23rd cautioning that the use of the protease inhibitors saquinavir (Invirase) and ritonavir (Norvir) together can affect the electrical rhythm of the heart.

Disturbances in QT or PR intervals have been observed during ECG examinations in patients taking the two drugs.

Glossary

boosting agent

Booster drugs are used to ‘boost’ the effects of protease inhibitors and some other antiretrovirals. Adding a small dose of a booster drug to an antiretroviral makes the liver break down the primary drug more slowly, which means that it stays in the body for longer times or at higher levels. Without the boosting agent, the prescribed dose of the primary drug would be ineffective.

Food and Drug Administration (FDA)

Regulatory agency that evaluates and approves medicines and medical devices for safety and efficacy in the United States. The FDA regulates over-the-counter and prescription drugs, including generic drugs. The European Medicines Agency performs a similar role in the European Union.

The FDA communication notes the potential risks of these disturbances: “a prolonged QT interval can increase the risk for abnormal heart rhythms, including a serious abnormal rhythm called torsades de pointes. A prolonged PR interval can cause the electrical signal responsible for generating a heart beat to slow or even stop; this is known as heart block and can affect how fast the heart is able to beat.”

Doctors have been advised that the use of ritonavir-boosted saquinavir should be avoided in patients with a history of prolonged QT interval, as well as by individuals treated with types of drugs that have also been associated with this complication. These include Class IA and Class III antiarrhythmic drugs such as quinidine and amiodarone.

Individuals who are taking ritonavir-boosted saquinavir should contact their HIV doctor for advice, and not stop taking saquinavir/ritonavir until they have done so.

Ritonavir-boosted saquinavir can have a potent anti-HIV effect when used as part of combination antiretroviral therapy. However, it is not widely used.